Exercise-induced anaphylaxis is a form of physical allergy. Although the mechanism by which exercise can cause anaphylaxis is unknown, some medications (such as aspirin or ibuprofen) or foods ingested before exercise have been associated with exercise-induced anaphylaxis.1
If you have a personal or family history of being prone to allergies, then you may be at an increased risk for experiencing exercise-induced anaphylaxis.1
The initial symptoms of exercise-induced anaphylaxis include:1
Later symptoms may progress to:
Gastrointestinal symptoms (nausea, vomiting)
Swelling of the throat
Loss of consciousness
Treating exercise-induced anaphylaxis follows the same guidelines as for treating other forms of anaphylaxis, including the use of self-injectable epinephrine such as the EpiPen or EpiPen Jr auto-injector.1
Additionally, patients should cease exercising once symptoms begin and should avoid exercise 4 to 6 hours after eating1 if they have experienced exercise-induced anaphylaxis previously. Patients with exercise-induced anaphylaxis do not react every time they exercise; it seems to be unpredictable. Excellent physical conditioning does not prevent this occurence.
That is interesting. I always thought it had to do with the effort, increase in blood flow away from the stomach and intestinal area, and possibly dehydration due to water loss from sweating. I know I read somewhere that part of it is that their stomachs shut down and the water and food left there eventually rejects and comes back up.